Quick tips on how to prevent and manage hypoglycaemia. The eighth part in the series on handling common medical emergencies.
Hypoglycaemia is caused by low blood sugar levels in the body. It occurs when a person forgets to eat a proper meal after taking a regular dose of anti-diabetic medication. This leads to falling blood sugar levels, which also impairs brain function. If left untreated the person may even die.
Side-effect of medication or insulin
How to recognise
Generalised weakness, dizziness, hunger
Strange behaviour, disoriented and confused
Sweaty and cold or clammy skin
Deteriorating level of response
Comfort and reassure the person
If conscious, give him a sugar-rich drink/juice, candy, chocolate or sugar.
This makes the patient feel better.
Encourage him/her to have a meal to maintain the sugar levels.
Advise the person to see a doctor to re-adjust dosage of anti-diabetic medication and counselling on diet management to prevent further episodes.
If there is no response to sugar within 15 minutes or the condition worsens, activate emergency medical response.
If person becomes unconscious but is breathing, place him/her in the recovery position.
If the person is unconscious or not breathing, start CPR.
Do not give anything to eat or drink if unconscious or very drowsy, as there is risk of choking.
Do not administer insulin.
Extract from Medical Emergency Handbook, VIVO Healthcare, Rs.199. To buy the book, contact VIVO Healthcare, DLF City Club, DLF City Phase 4, Gurgaon 122009. Ph: +91-124-4365848 +91-8860004734. E-mail: firstname.lastname@example.org or email@example.com